Alert archive / South Carolina / Tornado Warnings in 1998
Tornado Warning 17, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Jun 10, 1998, 11:42 AM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 11:42 AM EDT (15:42 UTC)
- Expired
- Jun 10, 1998, 12:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Florence County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 11:45 AM EDT | Tornado F0 | Lake City, SC | |
| Jun 10, 11:55 AM EDT | Tornado F1 | Cades, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 8:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
766 WFUS1 KILM 101540 RRA TORILM SCC041-089-101615- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1142 AM EDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * TORNADO WARNING FOR... SOUTHERN FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA NORTHERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA * UNTIL 1215 PM EDT * AT 1139 AM EDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 23 MILES SOUTH OF FLORENCE OR 1 MILE SOUTHEAST OF LAKE CITY MOVING SOUTH AT 25 MPH. * THE TORNADO IS EXPECTED TO REMAIN IN RURAL AREAS. IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jun 10, 10:00 AM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 10, 10:00 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1000 AM EDT WED JUN 10 1998 DISC: INITL BTCH SHWRS/TSTMS MVNG ACRS RGN THIS MRNG. DEW PT BNDRY APPRS ACRS NRN WTRS. WAVE ON BNDRY OVR WRN NC MAY ACT TO PULL BNDRY BACK S A BIT. CLD BE INTERSTING LTR THIS AFTN ESPCLY IF WE GET SM SUN...MODIFIED SNDNG YLDED CAPES >4000/LI -10. CWF: WND DRCTN DIFFICULT ACRS NRN WTRS GIVEN BNDRY AND ITS FLCTUATIONS N AND S. WILL TINKER WITHP RIGHT UP TO RELEASE. .MHX...NONE. DB
In the hours before
Special weather statement, Jun 10, 6:02 AM EDT, 5 hours 40 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-111015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 602 AM EDT WED JUN 10 1998 THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH EARLY THURSDAY. HAZARDOUS WEATHER... SCATTERED THUNDERSTORMS WILL DEVELOP AND TRACK SOUTHEAST ACROSS THE REGION LATER THIS AFTERNOON INTO THE EVENING. A FEW OF THE STORMS COULD REACH SEVERE LIMITS... PRODUCING DAMAGING WINDS AND LARGE HAIL. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON OR EVENING. SYNOPSIS... A WARM FRONT DRAPED ACROSS WESTERN AND CENTRAL NORTH CAROLINA WILL REMAIN A FOCUS FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT. THE STORM DEVELOPMENT WILL BE ENHANCED BY WEAK UPPER LEVEL SYSTEMS EMBEDDED IN THE NORTHWEST FLOW ALOFT. THE FRONT IS EXPECT TO DRIFT SOUTH TONIGHT AS WEAK LOW PRESSURE DEVELOPS ALONG IT. SQI
Special weather statement, Jun 10, 7:05 AM EDT, 4 hours 37 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-111015- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 705 AM EDT WED JUN 10 1998 THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH EARLY THURSDAY. HAZARDOUS WEATHER... SCATTERED THUNDERSTORMS WILL DEVELOP AND TRACK SOUTHEAST ACROSS THE REGION LATER THIS MORNING INTO THE EVENING. A FEW OF THE STORMS COULD REACH SEVERE LIMITS... PRODUCING DAMAGING WINDS AND LARGE HAIL. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON OR EVENING. SYNOPSIS... A WARM FRONT DRAPED ACROSS WESTERN AND CENTRAL NORTH CAROLINA WILL REMAIN A FOCUS FOR THUNDERSTORM DEVELOPMENT. THE STORM DEVELOPMENT WILL BE ENHANCED BY WEAK UPPER LEVEL SYSTEMS EMBEDDED IN THE NORTHWEST FLOW ALOFT. THE FRONT IS EXPECT TO DRIFT SOUTH TONIGHT AS WEAK LOW PRESSURE DEVELOPS ALONG IT. SQI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 11:08 AM EDT | Severe Thunderstorm Warning | ILM | Florence | 47 min |
| Jun 10, 12:17 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 48 min |
Nearby
Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.